[Skip to Content]
[Skip to Content Landing]
Article
October 6, 1962

Chloroquine Suppresses Skin Cancers —For a While

JAMA. 1962;182(1):A33. doi:10.1001/jama.1962.03050400113046

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Chloroquine is giving researchers a scientific headache. On the one hand, the antimalarial drug appears to have a suppressive effect on skin cancers, while on the other hand, prolonged use may produce serious side effects, such as eye damage.

This was the conclusion of three dermatologists from Baylor University (Houston), in a paper read at the XII International Congress of Dermatology at Washington last month.

"Although the results obtained in this study strongly suggest that chloroquine has a suppressive effect on carcinogenesis, the absence of statistical significance at some sites indicates that reservations are in order," concluded Dr. John M. Knox, who presented the paper for his colleagues, Drs. Robert G. Freeman and Charles L. Heaton.

"The findings from this study are not of sufficient magnitude to justify the routine prolonged use of a drug that may produce serious side effects, such as irreversible degenerative changes in the eyes."

So

×